Will ADHD stimulant medication cause kids to be short? I was asked this by a neighbor. Hmmmmm. . . .good question.
ADHD affects 1 to 6% of the general population. It can cause pervasive cognitive, academic, emotional and social problems. Patients have a hard time concentrating and finishing a task. Diagnosis requires these traits to occur in 2 settings: work, home, school. There are ADHD checklists that teachers/co-workers and parents can fill out and bring into the doctor.
I will send patients to a specialist if
- under age 6
- other psychiatric or neurologic conditions, or
- lack of response to treatment.
Stimulants have been found to work as well as stimulants WITH behavioral therapy. Certainly, a stable home environment with supportive parents and consistent discipline helps, but studies have shown that stimulants are the mainstay of treatment.
Successful treatment is better relationships between patient and parents/teachers, better academic performance and better rule following.
Back to the question of stunted growth. . . the package insert for one stimulant states “Use of stimulants in children has been associated with growth suppression (monitor growth; treatment interruption may be needed).” Other stimulants mention to “monitor patient growth parameters.”
This all means that a physician should follow the patient for symptom-control and the weight and height charts. Certainly, if the patient can tolerate a drug holiday (weekends or school breaks) this may confirm the need of the medication and give the child a chance to catch up on growth.
Hope this helps.